Transfusion-related acute lung injury after intravenous immunoglobulin treatment in a lung transplant recipient

Authors

  • A. Stoclin,

    1. Service de Pneumologie et de Transplantation Pulmonaire, Hôpital Bichat, Assistance Publique Hôpitaux de Paris, Université Denis Diderot, Paris France
    Search for more papers by this author
  • F. Delbos,

    1. Service de Pneumologie et de Transplantation Pulmonaire, Hôpital Bichat, Assistance Publique Hôpitaux de Paris, Université Denis Diderot, Paris France
    Search for more papers by this author
  • G. Dauriat,

    1. Service de Pneumologie et de Transplantation Pulmonaire, Hôpital Bichat, Assistance Publique Hôpitaux de Paris, Université Denis Diderot, Paris France
    Search for more papers by this author
  • O. Brugière,

    1. Service de Pneumologie et de Transplantation Pulmonaire, Hôpital Bichat, Assistance Publique Hôpitaux de Paris, Université Denis Diderot, Paris France
    Search for more papers by this author
  • N. Boeri,

    1. Laboratoire d’Histocompatibilité et d’Immunologie Leuco-plaquettaire, Etablissement Français du Sang, Site d’Henri Mondor, Créteil, France
    Search for more papers by this author
  • A. C. Métivier,

    1. Laboratoire d’Histocompatibilité et d’Immunologie Leuco-plaquettaire, Etablissement Français du Sang, Site d’Henri Mondor, Créteil, France
    Search for more papers by this author
  • G. Thabut,

    1. Service de Pneumologie et de Transplantation Pulmonaire, Hôpital Bichat, Assistance Publique Hôpitaux de Paris, Université Denis Diderot, Paris France
    Search for more papers by this author
  • P. Camus,

    1. Service de Pneumologie et Réanimation Respiratoire, Hôpital du Bocage, Université de Bourgogne, Dijon, France
    Search for more papers by this author
  • H. Mal

    1. Service de Pneumologie et de Transplantation Pulmonaire, Hôpital Bichat, Assistance Publique Hôpitaux de Paris, Université Denis Diderot, Paris France
    Search for more papers by this author

Hervé Mal, Department of Pneumology, Hôpital Bichat-Claude Bernard, Assistance Publique Hôpitaux de Paris, 46 rue Henri Huchard 75018 Paris, France
E-mail: herve.mal@bch.aphp.fr

Abstract

Three weeks after single-lung transplantation for pulmonary fibrosis, a patient with high serum levels of de novo donor-specific antibodies received high-dose intravenous immunoglobulin (IVIG) infusion (scheduled dose: 2 g/kg on 2 days) to prevent antibody-mediated rejection. Within the first hours after completion of infusions, he experienced acute lung injury involving the transplanted lung. Given the clinical evolution and the absence of an alternative diagnosis, transfusion-related acute lung injury (TRALI) was diagnosed. The IVIG administered on each day was from the same batch. At day 110, because of an increase in the serum titers of donor-specific antibodies, IVIG therapy was reintroduced but from a different batch, with excellent clinical tolerance. The lung injury was explored biologically, but no mechanism was revealed. Given the increasing use of IVIG in solid-organ recipients, clinicians should be aware of possible TRALI after IVIG infusion.

Ancillary